Diabetes & Hypertension Help Society
9,581 members1,114 posts

Can metformin start causing side effects after you have been taking it for a long time?

I have been taking metformin since this past summer but for the past few months, I have been having really bad shortness of breath to the point of it being painful.

I also just found out that metformin can cause b12 deficiency as well as shortness of breath. I will be having my b12 levels checked later today but now I'm wondering if stopping metformin altogether would be a good option.

13 Replies
oldestnewest

shortness of breath is a symptom of B12 deficiency. metformin affects B12 absorption in about 40% of users - getting B12 from your food to your blood via your stomach.

If you have an absorption problem the most effective treatment is B12 shots - though these may not be often enough for people. Injections would mean taking metformin would be irrelevant and in fact some studies imply that metformin may help with the metabolism of B12 once it has got into your blood.

This is link to the symptoms of B12 deficiency - huge overlap with diabetes so can go unspotted for a long time

pernicious-anaemia-society....

Please take 'normal' with a pinch of salt - the tests for B12 deficiency aren't as good as tests for diabetes and just taking test results will result in missing 25% of people who are B12 deficient. Whilst B12 deficiency does cause anaemia it isn't a defining characteristic of B12 deficiency and 25% of people who are B12 deficient don't have macrocytic anaemia.

Diabetes can also impact on how efficient the gut is generally at absorbing minerals and vitamins (result of cardiovascular effects, I believe).

You may find it useful to take a look at this forum

healthunlocked.com/pasoc

Reply

should also add that B12 deficiency as a result of absorption problems tends to develop very slowly - over years or even decades.

Reply

I'm still waiting to hear directly from my doctor with the full results but I did have my b12 tested and it is up in the 600's but she did call in a prescription for iron supplements and was told that she was going to want to run more tests.

I'm surprised that the b12 is well within normal ranges since I have deficiencies on both sides of the family.

Reply

whilst PA as a specific cause does run in families that doesn't mean that every one will get it. Other causes of B12 deficiency include general reduction in stomach acidity as you get older so if your family members became deficient past 50+ then it a be that that is at play.

symptoms of iron deficiency also overlap a lot - so hope that you feel better soon.

Reply

Well, my b12 came back in the 600's but my iron levels came back low enough that my doctor started me on iron supplements.

One thing I'm not sure about is I had taken 2 1000 mcg b12 tablets the day before I had the test done and not sure if that could throw off the results?

Reply

generally if you want a baseline on B12 then it is recommended that you refrain from any form of supplementation for 3-6 months so, yes, quite possible that the supplements may have affected the results.

Have you been regularly using supplements of that strength?

Reply

No, that was the first time I had taken any form of supplement, I'm taking them daily now because I can feel a benefit when I take them even though my results show I'm midrange.

Reply

whilst B12 itself isn't toxic, significant numbers of people do respond to raised serum B12 i a way that makes the process that transfers B12 from our blood to your cells (where it is really needed) much less efficient which can lead to a 'functional' B12 deficiency. I would advise reducing the dose a bit - and may be switching to a smaller dose tablet and see how that goes rather than risk raising your serum B12 levels too much. Of course you may not be a person that responds in that way so it may not be necessary but a smaller dose would be less expensive long term.

this link is from the pinned posts on the PASoc forum

b12-institute.nl/caution-no...

Reply

Do you think b12 can cause blurry vision if you take too much?

Reply

sorry but I really don't know. We are all individuals and how we respond to anything is . It could also be related to diabetes if your blood sugar levels aren't properly under control.

Reply

I would be pleased to hear the out come of your enquiries. I have been taking metformin for sometime now and unexpected chest pains

Reply

My doctor pretty much looked at me like I was crazy when I brought it up and said that it was next to impossible for metformin to be the cause. Low iron levels can cause chest pain though.

Reply

I don't think there are problems, each one genetically reacts differently, what suits you may react differently with some others, Metformin is sort of benchmark, try something else if you have some problems with it; God Bless you, try cow urine, few spoonfulls daily, it'll boost immunity and has many positives too;

Reply

You may also like...